Wednesday, July 2, 2008

Path (Part 2)

*Note: This is the same patient as the one in the previous case (Histo).

The patient's disease is a very aggressive non-Hodgkin's lymphoma, but with chemotherapy, you induce a remission. Unfortunately, a decade later, the patient dies. He had dyspnea on exertion, impaired exercise capacity, orthopnea, paroxysmal nocturnal dyspnea, and peripheral edema. Autopsy shows the following:

You attribute this unfortunate death to this:
Challenge: What is that chemical?

First image shown under fair use, second image shown under GNU Free Documentation License.

3 comments:

Alex said...

as a class, anthracyclines can cause CHF and cardiomyopathy. looked it up and daunorubacin has the same structure.


what do you mean by "b cell symptoms" - is there a general decision-making process for assessing NHLs?

tree said...

Daunorubicin

Craig said...

nice job - think "B symptoms" is fever/chills/weight loss and you talk about it in relation to lymphomas
-
Path

The treatment for aggressive non-Hodgkin’s lymphoma includes an anthracycline (such as daunorubicin, shown in this case). Anthracyclines can cause cardiotoxicity, leading to symptomatic heart failure from dilated cardiomyopathy even a decade after treatment.

Sources: UpToDate; Wikipedia; www.bmb.leeds.ac.uk.